Texas, 2016Damaging Winds in Texas, July 14, 2016
July 14, 2016 · NWS LUB · 5 events in 5 counties and zones
Scattered thunderstorms developed once again on the afternoon and evening of the 14th along a weak surface boundary. This thunderstorm activity brought strong straight line winds especially in the city of Lubbock (Lubbock County) where winds were estimated near 90 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $260,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed once again on the afternoon and evening of the 14th along a weak surface boundary. This thunderstorm activity brought strong straight line winds especially in the city of Lubbock (Lubbock County) where winds were estimated near 90 mph. Once storms moved off of the Caprock, a weak line formed bringing additional strong wind gusts up to 76 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 14, 2:19 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 14, 2:19 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
319 PM CDT THU JUL 14 2016
.SHORT TERM...
At 19z a weak front was identified via radar/vis imagery along a
Silverton-Kress-Littlefield-S of Morton line. Decent convergence was
noted along this boundary. Other light showers has mostly dissipated
over the Rolling Plains. High res models are indicating this
boundary will become active with convection around 20z. Instability
may be limited and storms will be high based aoa 10Kft...but enough
coverage for 20 pct pops this evening. Severe threat looks
marginal...but some strong winds seem most likely in this region as
the boundary moves a little farther south from its current position.
This evening...this activity will likely develop and propagate
farther east toward the SE Panhandle in the vicinity of
Childress. Slightly better coverage is expected there as the cells
grow upscale with one or more complexes moving east and southeast.
Higher probabilities will be greater along the Red River in North
TX and SW Oklahoma. In any event...slight risk of severe will
continue through the late evening along and north of a Silverton
to Matador to Paducah line with large hail or strong wind gusts of
60+ mph possible given slightly better instability along with 30
knots of deep layer shear. Some weaker storms could continue after
midnight NE of Lubbock. Otherwise hot conditions to continue. A
few degrees cooler Friday with a more easterly boundary layer wind
component and lower heights/thicknesses. Heat Advisory will be
allowed to expire this evening. Will keep slight chance pops
Friday afternoon across the northern half of the forecast area.
James
.LONG TERM...
An upper level ridge will continue to hold sway over West Texas this
weekend into next week. The center of the ridge is progged to shift
from New Mexico on Saturday into the central plains through much of
this coming week. This will keep the South Plains on the periphery
of the upper high through much of the period and with thickness
forecasted to edge downward slightly, we should see temperatures to
follow suit. Even so it will continue to be hot with above normal
temperatures including highs peaking in the 96 to 103 degree range
and lows varying from the mid-60s to mid-70s. We did continue to
trend highs slightly above the high side of guidance as has been the
outcome of late. The reorientation of the ridge should tend to
keep the monsoonal-driven convection to our west through much of
the extended. The one exception could be early on, Friday night
into early Saturday, when storms developing near the TX/NM line as
well as convection forming well to our north move southeastward in
northwesterly flow aloft. This could bring one or two complexes
near or into the area, though the details regarding the timing and
location will have to be further resolved over the coming day.
For now we have continued 20-30 percent PoPs, favoring the
northern and northwestern zones, from 00-12Z Saturday with a dry
forecast thereafter.
&&
.LUB Watches/Warnings/Advisories...
Heat Advisory until 8 PM CDT this evening for TXZ021>023-027>030-
033>036-039>041.
&&
06/23
Hazardous weather outlook, Jul 14, 10:37 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1137 AM CDT THU JUL 14 2016
TXZ021>044-151645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1137 AM CDT THU JUL 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON INTO EARLY EVENING
GENERALLY WEST OF THE CAPROCK ESCARPMENT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
A LINE FROM SILVERTON TO MATADOR TO PADUCAH. HAIL TO GOLFBALL SIZE
AND 70 MPH WINDS WILL BE POSSIBLE IN THESE AREAS. ELSEWHERE...A
MARGINAL RISK EXISTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ACROSS THE SLIGHT RISK AREA
MENTIONED ABOVE. ELSEWHERE ACTIVATION IS NOT LIKELY.
Thunderstorm Wind, Lubbock
- When
- July 14, 4:24 PM CST
- Where
- Lubbock County, 2.07 mi SE of Lubbock
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 33.562, -101.822
Straight line winds caused extensive damage to a localized area near 36th Street and Magnolia Avenue in Lubbock around 1624 CST. The strong winds flipped over a travel trailer at an auto yard and also peeled a roof off of a business. Additionally, a semi-truck trailer was flipped and several trees were snapped. Several power outages were also reported in the area.
Thunderstorm Wind, Lynn
- When
- July 14, 5:40 PM CST
- Where
- Lynn County, 6.98 mi SSW of Petty
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.181, -102.006
The Tahoka Fire Department reported 13 large transmission lines downed by strong winds near the intersection of Farm to Market Road 179 and US Highway 380.
Thunderstorm Wind, Cottle
- When
- July 14, 6:45 PM CST
- Where
- Cottle County, 10 mi SW of Paducah
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.918, -100.423
A Texas Tech University West Texas mesonet site near Paducah measured a wind gust to 72 mph.
Thunderstorm Wind, Dickens
- When
- July 14, 6:45 PM CST
- Where
- Dickens County, 1 mi W of Spur
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.480, -100.867
A Texas Tech University West Texas mesonet site near Spur measured a wind gust to 65 mph.
Thunderstorm Wind, King
- When
- July 14, 7:00 PM CST
- Where
- King County, 10 mi WSW of Guthrie
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.565, -100.490
A Texas Tech University West Texas mesonet site near Guthrie measured a wind gust to 76 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in West Virginia, July 14, 20161 death · $701,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Virginia, July 14, 20161 death · $48,000 · 55 kt wind · 13 events
- Damaging Wind and Lightning Strikes in Alabama, July 14, 20161 death · 4 injured · $500 · 3 events
- Flash Flooding and Hail in Oklahoma, July 14, 2016$1.3 million · 1.5 in hail · 77 events
- Hail and Damaging Winds in Tennessee, July 14, 20161 death · $14,000 · 1 in hail · 8 events
- Lightning Strike in Louisiana, July 14, 20161 death · 1 injured · 1 event
- Hail and Damaging Winds in Arkansas, July 14, 20161 injured · $521,000 · 61 kt wind · 51 events
- Flash Flood and Damaging Winds in Mississippi, July 14 to 15, 2016$228,000 · 58 kt wind · 16 events
- Damaging Winds in Louisiana, July 14 to 15, 2016$148,000 · 56 kt wind · 10 events
- Damaging Winds in New Jersey, July 14, 20162 injured · $39,000 · 61 kt wind · 8 events
- Damaging Winds in New York, July 14, 2016$95,000 · 60 kt wind · 5 events
- Damaging Winds in North Carolina, July 14, 2016$108,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637433, 636525, 636526, 636528, 636527.